MAUDE Adverse Event Report: CORDIS CASHEL SABER 6MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 6MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48006020X
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.A review of the manufacturing documentation associated with lot 82156661 presented no issues during the manufacturing process that can be related to the reported event.
 
Event or Problem Description
As reported by the sales rep, a leakage of the balloon on the 6mmx20cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) was noted, and upon removal from the patient, the balloon was inflated and a pinhole was confirmed, likely caused by a highly calcified target vessel.No patient injury was reported.The patient was obese.The vessel was severely calcified and was a chronic total occlusion (cto) of the superficial femoral artery (sfa).The vessel was not tortuous.The device was prepped and stored per the instructions for use (ifu), and it prepped normally.There was no difficulty removing the product from the hoop, no difficulty removing the protective balloon cover, and no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was not inserted through a stopcock instead of a hemostatic valve.The contrast media used was omnipaque and the contrast to saline ratio was 50/50.The balloon catheter did not kink while being used.There was difficulty advancing the balloon catheter through the vessel and the catheter was possibly in an acute bend.The balloon was not inflated in the patient.There was no unusual force used at any time during the procedure.The balloon catheter was removed easily and intact (in one piece) from the patient.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
As reported, a leakage of the balloon on the 6mm x 20cm saber percutaneous transluminal angioplasty (pta) balloon catheter (bc) was noted.Upon removal from the patient, the balloon was inflated, and a pinhole was confirmed likely caused by a highly calcified target vessel.No patient injury was reported.The vessel was severely calcified and was a chronic total occlusion (cto) of the superficial femoral artery (sfa).The vessel was not tortuous.The balloon catheter did not kink while being used.There was difficulty advancing the balloon catheter through the vessel and the catheter was possibly in an acute bend.The balloon was not inflated in the patient.There was no unusual force used at any time during the procedure.The balloon catheter was removed easily and intact (in one piece) from the patient.The patient was obese.The device was prepped and stored per the instructions for use (ifu), and it prepped normally.There was no difficulty removing the product from the hoop, no difficulty removing the protective balloon cover, and no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was not inserted through a stopcock instead of a hemostatic valve.Non-cordis contrast media was used and the contrast to saline ratio was 50/50.One product was returned for analysis.A non-sterile saber 6mm x 20cm x 150cm balloon catheter was received.Per visual analysis, the balloon was received coiled inside a plastic bag.The balloon appeared to have been previously inflated, as dried blood residues were observed on the balloon.No other anomalies were noted.Functional analysis was performed, a syringe filled with water was attached to the inflation lumen and pressure was applied.However, a leakage was observed in the middle section of the balloon.Per sem analysis, the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of micro tears and scratch marks adjacent to the balloon rupture.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.No other anomalies were found.A product history record (phr) review of lot 82156661 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon-leakage-in patient¿ and ¿balloon-frayed/split/torn-in-patient¿ was confirmed through analysis of the returned device.The balloon presented evidence of micro tears and scratch marks adjacent to the balloon rupture.However, the cause of the tears and scratch marks could not be determined.This type of damage is commonly caused during the interaction of balloon material with a sharp object.It is very likely that the highly calcified vessel caused this damage to the balloon material, therefore resulting in the event reported.According to the warnings in the safety information in the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.¿ neither the phr nor the information available suggests a manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 6MM20CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8365879
Report Number9616099-2019-02748
Device Sequence Number1924091
Product Code LIT
UDI-Device Identifier20705032069639
UDI-Public20705032069639
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue Number48006020X
Device Lot Number82156661
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer03/07/2019
Initial Report FDA Received Date02/25/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR